North Dakota, 2018

Tornadoes and Hail in North Dakota, June 1, 2018

June 1, 2018 · NWS BIS · 24 events in 13 counties and zones

A strong short-wave trough pushed into the Northern Plains, with severe storms initiating over eastern Montana into northeast Wyoming. Severe thunderstorms eventually pushed into North Dakota, where very strong instability and deep layer shear were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong short-wave trough pushed into the Northern Plains, with severe storms initiating over eastern Montana into northeast Wyoming. Severe thunderstorms eventually pushed into North Dakota, where very strong instability and deep layer shear were noted. There were five tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 11:32 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 1, 11:32 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 124 PM CDT Fri Jun 1 2018

The main forecast issue in the short term period will be
thunderstorms today and this evening, then winds tonight into
Saturday.

Surface low pressure was located over far northwest SD early this
afternoon with a strong southeast flow over much of western and
central ND. Some areas are near advisory criteria for winds but
would rather not clog up the airways with wind advisory with
potential for significant severe outbreak unless we see widespread
advisory criteria winds.

We continue to destabilize over western ND this afternoon. SPC has
issued a severe thunderstorm watch for the eastern high plains
east into southwest ND and western SD. Severe convection already
continues over eastern MT and northeast WY and is expected to move
into southwest ND later this afternoon. Additionally we still
expect thunderstorm development to the east of this area, over
western and central ND around mid afternoon. Would not be
surprised with a Tornado Watch or certainly a SVR with possible
tornadoes mentioned. Very strong instability and deep layer shear
are expected to continue to develop over western and central ND
this afternoon. A limiting factor for a tornado watch would be a
limited area and time where shear and discrete cell development
will coincide before convection takes on a more QLCS like
structure. However, with such a strong wave, we do expect
convection will move through the area this afternoon and this
evening. CAMS are in good agreement in moving a single or multiple
line segments through the forecast area during this timeframe. The
12 UTC HREF again supports our strongest updrafts over the lake
Sakakawea region. Really no significant messaging changes from
the early morning forecast.

A strong westerly flow continues tonight behind the convection, and
continues through Saturday. Will probably need some wind
highlights for Saturday but will not issue anything at this time.
There could be some wrap around moisture, with scattered showers
and an isolated thunderstorm across the north Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 124 PM CDT Fri Jun 1 2018

Upper level ridging builds over the area Saturday night through
Monday. We then return to a quasi-zonal flow Monday night through
Friday with periodic chances of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Jun 1 2018

Intense storms are expected to develop in western ND this
afternoon in the 19 to 21 UTC time frame. Those storms are
expected to move eastward ahead of a cold front and will likely
merge into a line as they reach the KMOT to KBIS areas by late
afternoon or early evening, and KJMS this evening. IFR to LIFR
conditions, large hail, damaging winds and very heavy rainfall may
accompany any severe storms this afternoon and evening.

A strong westerly flow will develop behind the convection and
continue through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 1, 11:32 AM MST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is expected this afternoon and
evening. Scattered severe storms will likely first develop across
western North Dakota between 2 pm and 4 pm CDT and are forecast
to merge into a solid line of storms by the time they reach
Highway 83 in the late afternoon or early evening. The line of
storms will then move eastward across the remainder of central
North Dakota and the James River valley this evening. The storms
could produce very large hail, possibly up to the size of tennis
balls, damaging wind gusts up to 70 mph, and very heavy rainfall.
A few tornadoes are also possible this afternoon, with the
greatest tornado risk in areas along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds gusting up to 45 mph are likely across
western and central North Dakota on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this afternoon and evening. A cold
front will interact with an unstable atmosphere containing enough
wind shear for supercell thunderstorms this afternoon along and
west of Highway 83. Storms will likely merge into a squall line
that will move east across central North Dakota and the James
River valley this evening.

In the hours before

Local storm report, Jun 1, 8:56 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     FLASHER                 46.46N 101.23W
05/31/2018  E60 MPH          MORTON             ND   PUBLIC

&&
Local storm report, Jun 1, 9:30 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     LEFOR                   46.68N 102.56W
05/31/2018  E60 MPH          STARK              ND   LAW ENFORCEMENT

&&
Special weather statement, Jun 1, 11:29 AM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
129 PM CDT FRI JUN 1 2018

NDZ001-002-009-010-011915-
Mountrail-Divide-Williams-Burke-
129 PM CDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE...
NORTHEASTERN WILLIAMS...NORTHWESTERN MOUNTRAIL AND SOUTHEASTERN
DIVIDE COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, a strong thunderstorm was located 7 miles southwest of
Tioga, or 28 miles west of Stanley, moving north at 50 mph.

Winds gusts to 45 mph and penny to nickel size hail are possible
with this storm.

Locations impacted include...
Tioga, Battleview, White Earth, Hamlet and Mcgregor.

Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4819 10284 4823 10315 4881 10309 4877 10258
TIME...MOT...LOC 1828Z 190DEG 43KT 4830 10300

HEINERT
Special weather statement, Jun 1, 12:15 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT FRI JUN 1 2018

NDZ009-010-017-018-032-012000-
McKenzie ND-Mountrail ND-Williams ND-Billings ND-Dunn ND-
215 PM CDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
DUNN...NORTHEASTERN BILLINGS...EASTERN MCKENZIE...SOUTHEASTERN
WILLIAMS AND SOUTHWESTERN MOUNTRAIL COUNTIES UNTIL 300 PM CDT/200 PM
MDT/...

At 213 PM CDT/113 PM MDT/, Doppler radar was tracking a line of
strong thunderstorms, extending from near Tioga to Watford City and
near the north unit of Theodore Roosevelt National Park and the
Little Missouri State Park. These storms were moving north at 50 mph.

Half inch hail and wind gusts to 50 mph will be possible with
these storms.

Locations impacted include...
Watford City, Killdeer, New Town, Ray, Dunn Center, Ross, Mandaree,
Belden, Little Missouri State Park, Grassy Butte, 4 Bears Lodge,
Theodore Roosevelt National Park North Unit, Wheelock, Keene, Lewis
And Clark State Park, White Earth Bay Recreation Area, Oakdale,
Charlson, White Tail Bay Recreation Area and Skunk Creek Bay
Recreation Area.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

Campers should move to a sturdy shelter until this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for southwestern North Dakota.

LAT...LON 4730 10249 4731 10351 4840 10324 4829 10232
TIME...MOT...LOC 1913Z 188DEG 44KT 4775 10308

VINING
Special weather statement, Jun 1, 12:35 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
235 PM CDT FRI JUN 1 2018

NDZ002-012000-
Burke-
235 PM CDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE COUNTY UNTIL
300 PM CDT...

At 234 PM CDT, a strong thunderstorm was located near Lignite, or 12
miles west of Bowbells, moving northeast at 25 mph.

Winds gusts to 40 mph and pea to penny size hail are possible with
this storm.

Locations impacted include...
Lignite, Portal, Flaxton and Northgate.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4900 10211 4863 10253 4869 10281 4900 10268
TIME...MOT...LOC 1934Z 217DEG 23KT 4882 10252

HEINERT
Special weather statement, Jun 1, 1:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
309 PM CDT FRI JUN 1 2018

NDZ002-009-010-017-012030-
McKenzie-Mountrail-Williams-Burke-
309 PM CDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...NORTHEASTERN
MCKENZIE...NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES
UNTIL 330 PM CDT...

At 305 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Portal south to New Town. Movement
was north at 45 mph.

Very heavy rainfall is occurring with these storms, and may cause
localized flooding, especially in low lying areas. Do not drive your
vehicle through flooded roadways.

In addition to the heavy rain, wind gusts to 50 mph and half inch
hail are possible with the stronger storms.

Locations impacted include...
Stanley, New Town, Tioga, Powers Lake, Lignite, Columbus, Portal,
Ross, Battleview, Flaxton, Lostwood, White Earth, White Earth Bay
Recreation Area, Larson, Charlson, Northgate, Coteau and Mcgregor.

LAT...LON 4900 10225 4858 10231 4797 10245 4805 10301
      4863 10296 4863 10289 4864 10288 4872 10289
      4872 10294 4886 10294 4900 10283
TIME...MOT...LOC 2005Z 197DEG 42KT 4908 10246 4818 10274

HEINERT

The radar

The Bismarck radar (KBIS), 156 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 5 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Stark

When
June 1, 1:30 PM MST to 1:33 PM MST
Where
Stark County, 1.42 mi W of Dickinson
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -102.810

Funnel Cloud, McKenzie

When
June 1, 2:29 PM MST to 2:32 PM MST
Where
McKenzie County, 6.26 mi WSW of Grassy Butte
Reported by
Storm Chaser
Coordinates
47.360, -103.370

Hail, McKenzie

When
June 1, 2:52 PM MST to 2:55 PM MST
Where
McKenzie County, 13.2 mi S of Watford City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.610, -103.250

Tornado, Dunn

When
June 1, 3:26 PM MST to 3:27 PM MST
Where
Dunn County, 7.65 mi NNW of Killdeer to 7.68 mi NNW of Killdeer
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
47.470, -102.840

This was the first of two tornadoes in Dunn County this day. This tornado remained in an open field. No damage occurred and so it was rated EF0. A second tornado in Dunn County later this day was rated EF2.

Hail, Grant

When
June 1, 3:30 PM MST to 3:33 PM MST
Where
Grant County, 13.01 mi NNW of Carson
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -101.650

Tornado, Dunn

When
June 1, 3:34 PM MST to 3:42 PM MST
Where
Dunn County, 9.03 mi N of Killdeer to 12.52 mi N of Killdeer
Rating
EF2
Path length
3.49 mi
Path width
200 yd
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
47.500, -102.750

This was the second of two tornadoes in Dunn County this day. The earlier tornado hit nothing and so was rated EF0. This second tornado was rated EF2. It initially struck a mobile home shortly after it touched down, completely destroying the structure. Based on that damage the tornado at this location was EF2. From that EF2 rating the winds were estimated at 125 mph. No one was home at the time so there were no injuries or deaths at this location. The tornado then proceeded generally northward to a farmstead, where a stock trailer was flipped, a truck was pushed 200 yards through a fence, and an old out-building was completely destroyed. At the farm the damage corresponded to EF1. There were no injuries or deaths as all on the farm reached safety before the tornado struck. The tornado then continued to the north until it dissipated. The overall tornado rating is EF2.

Hail, Williams

When
June 1, 4:40 PM CST to 4:42 PM CST
Where
Williams County, 8.55 mi ESE of Williston
Measured
1 in hail
Reported by
Public
Coordinates
48.120, -103.440

Hail, Dunn

When
June 1, 3:41 PM MST to 3:44 PM MST
Where
Dunn County, 12.52 mi N of Killdeer
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
47.550, -102.740

Hail, Grant

When
June 1, 3:47 PM MST to 3:52 PM MST
Where
Grant County, 15.21 mi N of Elgin
Measured
1.5 in hail
Reported by
Public
Coordinates
46.620, -101.840

Tornado, Morton

When
June 1, 4:53 PM CST to 5:08 PM CST
Where
Morton County, 2.28 mi SSW of Hebron to 5 mi NNE of Hebron
Rating
EF0
Path length
7.28 mi
Path width
100 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.870, -102.050

A tornado developed south of Hebron, and clipped the far eastern edge of Hebron, before it pushed through rural areas to the north-northeast. Along its path, it caused minor damage to trees in a shelter-belt. The minor tree damage corresponded to EF0. From that winds were estimated around 70 mph.

Tornado, McKenzie

When
June 1, 3:55 PM MST to 3:56 PM MST
Where
McKenzie County, 3.45 mi N of Mandaree to 3.74 mi N of Mandaree
Rating
EF0
Path length
0.29 mi
Path width
50 yd
Reported by
Public
Coordinates
47.770, -102.680

The tornado remained in an open field. No damage occurred and so the tornado was rated EF0.

Hail, Mercer

When
June 1, 5:00 PM CST to 5:03 PM CST
Where
Mercer County, 9.67 mi N of Beulah
Measured
2 in hail
Reported by
Public
Coordinates
47.410, -101.780

Thunderstorm Wind, Morton

When
June 1, 5:05 PM CST to 5:08 PM CST
Where
Morton County, 5.61 mi S of Glen Ullin
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.740, -101.810

A large sport-utility vehicle was hit broadside by the wind gust and pushed sideways.

Funnel Cloud, McKenzie

When
June 1, 4:10 PM MST to 4:13 PM MST
Where
McKenzie County, 9.66 mi SE of Charlson
Reported by
Law Enforcement
Coordinates
47.980, -102.710

Hail, McLean

When
June 1, 5:18 PM CST to 5:21 PM CST
Where
McLean County, 6.24 mi S of Roseglen
Measured
1 in hail
Reported by
Public
Coordinates
47.660, -101.840

Hail, Grant

When
June 1, 4:20 PM MST to 4:24 PM MST
Where
Grant County, 8.51 mi SSE of Leith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.230, -101.590

Thunderstorm Wind, Morton

When
June 1, 5:20 PM CST to 5:25 PM CST
Where
Morton County, 4.31 mi ESE of Hebron
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
46.870, -101.950

A semi-truck flipped over on Interstate 94.

Tornado, Mercer

When
June 1, 5:25 PM CST to 5:28 PM CST
Where
Mercer County, 15.92 mi S of Golden Vly to 14.64 mi S of Golden Vly
Rating
EF0
Path length
1.38 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
47.050, -102.050

The tornado remained over rural areas. No damage occurred and so the tornado was rated EF0.

Thunderstorm Wind, McLean

When
June 1, 5:39 PM CST to 5:42 PM CST
Where
McLean County, 0.47 mi W of Garrison
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.430

Hail, Ward

When
June 1, 5:49 PM CST to 5:52 PM CST
Where
Ward County, 9.27 mi NNW of Makoti
Measured
1.75 in hail
Reported by
Public
Coordinates
48.100, -101.850

Hail, Mountrail

When
June 1, 5:55 PM CST to 5:58 PM CST
Where
Mountrail County, 0.46 mi E of Plaza
Measured
1.25 in hail
Reported by
Public
Coordinates
48.030, -101.960

Thunderstorm Wind, Oliver

When
June 1, 6:30 PM CST to 6:33 PM CST
Where
Oliver County, 10.88 mi NW of Hannover
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
47.210, -101.620

Small trees were blown over.

Thunderstorm Wind, Logan

When
June 1, 7:25 PM CST to 7:35 PM CST
Where
Logan County, 9.29 mi NNE of Burnstad
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.510, -99.570

The strong winds combined with nickel-size hail to break some windows.

Thunderstorm Wind, Stutsman

When
June 1, 8:30 PM CST to 8:33 PM CST
Where
Stutsman County, 1.17 mi NW of Pingree
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.180, -98.940

Medium size trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755952, 755953, 755954, 763771, 755957, 763781, 755969, 755955, 755956, 763783, 763782, 755970, 756005, 763766, 755971, 755967, 755972, 763784, 755973, 755974, 755975, 755977, 755978, 755979.